Vermont, 2019

Winter Storm in Vermont, January 9 to 10, 2019

January 9 to 10, 2019 · NWS ALY · 2 events in 2 counties and zones

A mix of rain and freezing rain developed in the early morning hours of January 9th ahead of an occluded front. The mixed precipitation quickly changed to snow over the higher terrain as the front passed and cold air was drawn into southern Vermont.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A mix of rain and freezing rain developed in the early morning hours of January 9th ahead of an occluded front. The mixed precipitation quickly changed to snow over the higher terrain as the front passed and cold air was drawn into southern Vermont. Upslope snow continued over higher elevations through the day and into the night before ending on the morning of the 10th. Accumulating snow occurred mainly above 1500 feet elevation in Bennington and western Windham Counties where totals of 6 to 18 inches were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 8, 10:06 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jan 8, 10:06 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1006 PM EST Tue Jan 8 2019

.SYNOPSIS...
Wintry mix including potential freezing rain is possible this
evening in the Adirondacks and areas of the Green Mountains.
Then, a cyclone from the Great Lakes likely intensifies over
eastern NY late tonight into Wednesday morning leading very
windy conditons and periods of snow with high impacts to the
Wednesday morning commute possible.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Updated at 10 pm. Added northern Herkimer county to the advisory
for a little sleet / freezing drizzle and to better match
headlines from surrounding offices. First batch of rain has
moved east of the area this evening and now we are watching the
main area of precipitation heading east-northeast across central
NY and central Pa. This precipitation is associated with a
strong wave tracking east across the northern mid-Atlantic
states this evening. The wave will deepen and form a closed low
from the surface to 500 mb over central New England by daybreak
Wednesday. Rain will overspread the area around midnight, then
transition over to snow at higher elevations above 1000 feet as
mid- level cooling, dynamic cooling and cooling due to melting
snow will all be working to cool the atmosphere. We are
expecting several inches of snow over the higher elevations from
the northwest Catskills to southern Vermont by 12z Wednesday.

The precipitation-type forecast for the lower elevations in the
eastern Mohawk Valley into the Capital District and upper
Hudson Valley will be very difficult later tonight. The main
determining factor will probably be precipiation rate with a
period of moderate to heavy precipitation toward 12z probably
resulting in a change from rain to snow. Any snow may transition
back to light rain showers shortly after daybreak as the
precipitation becomes lighter again. Model agreement on the
thermal profiles is not very good for the Hudson Valley, with
the NAM / NAM nest significantly colder in the boundary layer
than the GFS and HRRR. All of these factors will result in
plenty of uncertainty for the forecast near the Capital District
around daybreak Wednesday, with possibilities ranging from some
light rain to a burst of heavy snow with up to a few inches of
accumulations. Our current forecast pretty much splits the
difference maybe leaning a bit toward the colder NAM. Previous
discussion is below.

Winter Weather Advisories have been issued for parts of the
Adirondacks, western Mohawk Valley, southern VT, the northern
Berkshires and the Taconics late tonight into Wednesday. See our
advisories for more details.

Complex and impressive weather situation this evening through
tomorrow morning as we monitor two areas of precipitation. The
first area, associated with a vort max and warm air advection,
is exiting western NY and moving into eastern NY and western New
England early this evening. Temperatures in Hamilton, Fulton,
northern Warren in NY and eastern Windham in VT are still in
the upper 20s to low 30s with dew points below freezing so we
are concerned showers could fall as freezing rain. With a glaze
of ice possible through about 03z/Wednesday, we issued a Winter
Weather Advisory for these areas starting this evening.
Elsewhere temperatures are in the mid 30s so thinking showers
this evening should mainly fall as plain rain. Interestingly,
some thunder has been reported downstream of Lake Ontario so a
few rumbles are possible early this evening, especially in the
Adirondacks and western Mohawk Valley.

These showers exit by Midnight with a pseudo-warm sector
arriving in its wake which is why temperatures should stay
rather mild only in the mid - upper 30s. However, a very
impressive vort max from the Ohio Valley which has been
responsible for severe weather near the Cleveland area today will
be advancing northeastward overnight. It becomes negatively
tilted by 06z/Wednesday leading to rapid cyclogensis over
eastern NY. The upper level dynamics with this system are quite
strong with a closed low quickly developing at 700mb and most of
the guidance pointing to a deformation band developing near the
I-90 corridor between 06z and 12z Wednesday.

Although initial temperature profiles are not terribly cold,
strong lift is expected through a deep, saturated column which
should rapidly cool temperatures. Any initial rain or rain/snow
mix should quickly cool allowing a transition to all snow. Mid-
level lapse rates steepen impressively to 7-8C/km which suggest
that some graupel and even thunder is not ruled out. Snow rates
could also reach up to 1 inch per hour under this deformation
band with the greatest impacts expected from 09z - 15z
Wednesday along the I-90 corridor including the Mohawk Valley,
Greater Capital District into western New England. Morning
commuters should allow extra time to arrive to their
destinations and use caution due to possible high impacts from
this band. We used the HRRR and high res NAM to identify which
areas would have the best chance to experience this deformation
band but should it set up a bit further north or south, than
impacts will need to adjusted. Snow ratios initially should be
less than climatology and thus a wetter type of snow but as the
column cools dynamically with lift intersecting the dendritic
snow growth zone, ratios should reach up to 12 to even 13:1 near
or after 12z/Wednesday.

Overall, expecting 1 - 3 inches of snow in the Catskills, Greater
Capital District into the Mohawk Valley with 3 - 6 inches in
northern Berkshires, southern VT, northern Taconics and western
Mohawk Valley where temperatures should be colder. The mid-
Hudson Valley and NW CT may miss out on the deformation band and
with more marginal temperatures down there, only thinking
coating up to 2 inches look possible.

The cyclone continues intensifying as it enters New England by
12z - 15z Wednesday so higher snowfall rates (1-2" per hour) are
possible in the Berkshires and southern VT. The central
pressure of the cyclone looks to deepen impressively to near
980-985mb once it reaches the Gulf of Maine by 18z/Wednesday and
with a 1040mb high in the Great Plains building eastward, very
strong winds 35 - 45mph are possible once the snow winds down
Wednesday morning. The tightest pressure gradient looks to set
up along and south of the I-90 corridor so the strongest gusts
are possible there. Wind headlines may ne needed to address the
threat for damaging winds mid morning Wednesday into potentially
Wednesday night. Strong northwest flow behind the departing
cyclone should then lead to upslope snow in the Adirondacks,
Greens and Taconics Wednesday afternoon into Wednesday night.
Should the flow pick up lake moisture off Lake Ontario, then
some enhanced lake effect snow showers are also possible in the
Adirondacks, western Mohawk Valley and Schoharie County. We may
need to issue additional winter weather headlines to address
upslope/lake effect snowfall amounts.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Upper energy departs and deep cold advection strengthens Thursday
and Thursday night. Lake effect snows into the western Mohawk
Valley, southern Adirondacks amd eastern Catskills with gusty
northwest flow favoring multi bands. Some upslope snows into the
southern Green Mountains, Taconics and Berkshires will be
diminishing through the day Thursday. With the gusty winds Thursday,
more clouds than sun in many areas with highs in the 20s to lower
30s but upper teens northern areas.

Deeper subsidence and low level flow turning more northerly should
help clear more clouds out of the region Thursday night and Friday.
Strong high pressure builds into the region from Canada Friday as
the core of coldest air builds in. Highs Friday in the upper teens
to mid 20s but single numbers in northern areas.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The long term is expected to be characterized by below-normal
temperatures, moderating to near normal by the end of the period.
Cold Canadian high pressure will be centered north of the forecast
area through the period, with a low pressure system passing to our
south. The airmass does not look excessively cold, with H850 temps
averaging around -15C at the beginning of the period (around -1
STDEV), moderating to around -8C by the end. As far as snowfall
chances, broad troughing looks to set up over the southern Plains,
with a lead impulse tracking through the Carolinas over the weekend.
A coastal low emerges off the Carolinas on Sunday, strengthening as
its consensus track keeps is southeast of 40N/70W. A few GEFS
members and the FV3-GFS are northern outliers, however, such that
they are depicting some snowfall in our southern zones. Will
maintain a dry forecast with sub-25 PoPs, but this system is worth
monitoring going forward.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
One batch of showers is moving across the area early this
evening. This will be followed by a break, then another round of
rain moving into the area after midnight tonight. This area of
rain is associated with a low pressure area that will strengthen
over New England late tonight and Wednesday morning. As the
storm strengthens the rain will change to snow over higher
elevations early Wednesday morning, and a brief change-over
could occur at GFL/ALB/PSF after 09z. Conditions will be mainly
MVFR tonight with occasional periods of IFR especially if any
change-over to snow occurs. The precipitation will be over at
all sites by 14z with conditions improving to VFR as vsbys
improve to greater than 6 miles and cigs improve to at or above
3000 feet.

Winds will be light and variable tonight then northwest
increasing to 10 to 20 kts with some gusts as high as 30 kts
Wednesday morning and continuing into the afternoon.

Outlook...

Wednesday Night: Moderate Operational Impact. Breezy Chance of SHSN.
Thursday: Moderate Operational Impact. Windy NO SIG WX.
Thursday Night: Low Operational Impact. Breezy NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Low Operational Impact. Slight Chance of SN.
Sunday: Moderate Operational Impact. Chance of SN.

&&

.HYDROLOGY...
No widespread hydro issues are expected across the forecast area
the next several days.

Two storm systems are expected tonight into Wednesday bringing
rounds of rain and snow with some pockets of freezing rain and
sleet. Several inches of snow are expected over the southern
Adirondacks, southern Greens, northern Berkshires and Taconics
with lighter amounts over the rest of the region. Total QPF will
range from a few tenths of an inch up to one inch with the
highest amounts expected in the Adirondacks and higher
elevations of the Greens. Upslope snowfall will continue
Wednesday night into Thursday with additional snow
accumulations expected. Some minor rises are possible on the
main stem rivers but overall rivers will begin to recede in the
colder air mass moving into the region late Wednesday into the
weekend.

Colder and drier weather returns late in the week into the
weekend, which will allow for flows to lower some with some ice
formation on rivers, lakes, and streams.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Weather Advisory from 1 AM to 2 PM EST Wednesday for
     NYZ054.
     Winter Weather Advisory until 7 AM EST Wednesday for NYZ032-
     033-042-082.
     Winter Weather Advisory until 11 AM EST Wednesday for NYZ038.
MA...Winter Weather Advisory from 1 AM to 2 PM EST Wednesday for
     MAZ001.
VT...Winter Weather Advisory from 1 AM to 2 PM EST Wednesday for
     VTZ013-014.
     Winter Weather Advisory until 2 PM EST Wednesday for VTZ015.

&&

SYNOPSIS...Speciale
NEAR TERM...MSE/Speciale
SHORT TERM...NAS
LONG TERM...Thompson
AVIATION...MSE/NAS
HYDROLOGY...Speciale/Wasula
Hazardous weather outlook, Jan 8, 4:27 PM EST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
427 PM EST Tue Jan 8 2019

NYZ033-042-082-091200-
Hamilton-Northern Warren-Northern Fulton-
427 PM EST Tue Jan 8 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for Hamilton, northern Warren and
northern Fulton counties of east central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Additional snowfall is possible Wednesday night into Thursday,
across the southwest Adirondacks. Additional Winter Weather
headlines may be needed.

Strong west to northwest winds are expected Wednesday into Wednesday
Night. If the potential for gusts in excess of 45 mph increases,
then a wind advisory would be issued.

Very cold temperatures and gusty winds could lead to dangerously cold
wind chills across the higher terrain Thursday night into Friday
morning, and Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters should send reports of snow and ice accumulations to the
National Weather Service.

NYZ038-091200-
Southern Herkimer-
427 PM EST Tue Jan 8 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM
EST WEDNESDAY...

This Hazardous Weather Outlook is for southern Herkimer County of
eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Additional snowfall is possible Wednesday night into Thursday.
Additional Winter Weather headlines may be needed.

Strong west to northwest winds are expected Wednesday into Wednesday
Night. If the potential for gusts in excess of 45 mph increases,
then a wind advisory would be issued.

.SPOTTER INFORMATION STATEMENT...

Spotters should send reports of snow and ice accumulations to the
National Weather Service.

VTZ015-091200-
Eastern Windham-
427 PM EST Tue Jan 8 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for eastern Windham County of
southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Strong west to northwest winds are expected Wednesday into Wednesday
Night. If the potential for gusts in excess of 45 mph increases,
then a wind advisory would be issued.

.SPOTTER INFORMATION STATEMENT...

Spotters should send reports of snow and ice accumulations to the
National Weather Service.

MAZ001-NYZ054-VTZ013-014-091200-
Northern Berkshire-Eastern Rensselaer-Bennington-Western Windham-
427 PM EST Tue Jan 8 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 2 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for northern Berkshire County of
western Massachusetts, the north central Taconics of east central
New York, and for southwest Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Additional snowfall is possible Wednesday night into Thursday.
Additional Winter Weather headlines may be needed.

Strong west to northwest winds are expected Wednesday into Wednesday
Night. If the potential for gusts in excess of 45 mph increases,
then a wind advisory would be issued.

.SPOTTER INFORMATION STATEMENT...

Spotters should send reports of snow and ice accumulations to the
National Weather Service.

CTZ001-013-MAZ025-NYZ032-039>041-043-047>053-058>061-063>066-083-084-
091200-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Northern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Southeast Warren-Southern Washington-
427 PM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for northwestern Connecticut,
southern Berkshire County of western Massachusetts, and northern
Herkimer County, the central and eastern Mohawk Valley, the Greater
Capital District and Lake George Saratoga region, eastern Catskills
and Schoharie Valley of eastern New York.

.DAY ONE...Tonight.

A period of snow is expected late tonight. A few inches of snowfall
could lead to slippery travel conditions toward daybreak, especially
close to and north of the Interstate 90 corridor.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A period of snow is expected Wednesday morning. A few inches of
snowfall could lead to slippery travel conditions for the Wednesday
morning commute, especially close to and north of the Interstate 90
corridor.

Additional snowfall is possible Wednesday night into Thursday across
northern Herkimer County. Additional Winter Weather headlines may be
needed.

Strong west to northwest winds are expected Wednesday into Wednesday
Night. If the potential for gusts in excess of 45 mph increases,
then a wind advisory would be issued.

Very cold temperatures and gusty winds could lead to dangerously cold
wind chills across northern Herkimer County Thursday night into
Friday morning, and Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters should send reports of snow and ice accumulations to the
National Weather Service.

In the hours before

Local storm report, Jan 8, 11:36 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1136 PM EST TUE JAN 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     SNOW             SAVOY                   42.60N  73.04W
01/08/2019  M2.0 INCH        BERKSHIRE          MA   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY1900118

JPV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Bennington

When
January 9, 12:00 AM EST to January 10, 7:00 AM EST
Where
Bennington forecast zone
Reported by
Trained Spotter
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Winter Storm, Western Windham

When
January 9, 12:00 AM EST to January 10, 7:00 AM EST
Where
Western Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2019Every state in 2019This day in weather historyWarnings in Vermont, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802428, 802429.